Going Beyond the Basic: How Nurses Can Safely Administer Medications

Preparing medications and administering them to patients is part of the daily routine of a nurse working in a direct care setting. At any point in the process, mistakes can happen. Administration errors are one of the most serious and most common mistakes made by nurses. The result of this error may lengthen a hospital stay, increase costs or have life and death implications for the patient.


So, as a nurse, what can you do to safely administer medications?


Start with the basics

  • Verify first any medication order and make sure it is complete. Drug name, dosage, frequency and route of administration should be in the order. Check with the practitioner if any of these is missing.

  • Check the patient’s medical record for an allergy or contraindication to the prescribed medication. Once you see that an allergy or contraindications exist, do not administer the medication and don’t forget to notify the doctor.

  • Prepare the medications carefully, for one patient at a time. Do not rush into getting the task done, as this often results to medication errors.

  • Inform the patient about their medications. Educate them a little about the drug and what it would do to them or what to watch out for. Also, encourage them to speak up if something doesn’t seem or feel right.

  • Remember to follow the eight rights of medication administration - right patient, right medication, right dose, right route, right time, right documentation, right reason, and right response.  


Reduce distractions and interruptions

Keep in mind that interruptions and distractions can have a huge effect on your performance, which can cause lack of attention, forgetfulness and errors.


  • Double check that you have all the required supplies and documents available before starting preparation or administration activities.

  • Strictly follow your facility’s policy on how to enhance patient safety.

  • If required, wear a special vest, apron, sash, lighted lanyard or any item that indicates you are administering medications and shouldn’t be interrupted.

  • Depending if your facility utilizes mobile devices, you can temporarily transfer calls and other notifications to other nurses during the most complex parts of the medication preparation and administration tasks.


Execute these additional safety measures

  • Be extra alert during high-risk situations, such as when you are stressed, tired, or angry or when supervising inexperienced personnel. Monitor and modify work schedules to minimize work- or fatigue-related medication errors.

  • Be familiar with all appropriate antidotes, reversal agents, and rescue agents. Know where they are stored on your unit and how to administer them in an emergency situation.

  • Be familiar with high-alert medication (such as anticoagulants, antidiabetic agents, sedatives, and chemotherapeutic drugs). Ask another nurse to perform an independent double check and rectify any discrepancies BEFORE administering the drug.

  • Be aware of the ISMP’s and your facility’s list of confused drug names, which includes sound-alike (such as Zocor and Cozaar) and look-alike (such as vinblastine and vincristine) name pairs.  Take extra precautions when administering drugs from these lists. Your facility may also have extra safeguards in place, such as requiring both the brand and generic name be recorded, including the purpose of the medication with all orders, or setting up computer selection screens to prevent look-alike names from appearing near each other.

  • Pay attention to Tall Man lettering, a visual safety feature that highlights a section of a drug’s  name using capital letters to help  distinguish look alike name pairs from each other, such as BuPROPion (an antidepressant) from  BusPIRone (an anxiolytic) or glipiZIDE from glyBURIDE (two different antidiabetics).

  • Measure and document a patient’s weight in metric units (grams and kilograms) ONLY to allow for accurate dosage calculations. Also, weigh the patient as soon as possible on admission and don’t rely on stated, estimated, or historical weights.

  • For patients receiving IV opioid medication, frequently monitor respiratory rate, sedation level, and oxygen saturation level or exhaled carbon dioxide to decrease the risk of adverse reactions associated with IV opioid use. If adverse reactions occur, respond promptly to prevent treatment delays.

  • Administer high-alert intravenous medication infusions via a programmable infusion device utilizing dose error-reduction software.

  • Reconcile the patient’s medications at each care transition and when a new medication is ordered to reduce the risk for medication errors, including omissions, duplications, dosing errors, and drug interactions.

  • Educate and provide written instructions to the patient and family (or caregiver) regarding prescribed medications for use when at home and verify their understanding prior to discharge.

By being familiar with medications you administer and following safeguards, you can help protect your patients from medication errors.


Source: http://www.nursingcenter.com

 Published at: 12/28/2017